Toxic epidermal necrolysis (TEN), also known as Lyell’s syndrome, is a rare, life-threatening skin condition that is typically caused by a reaction to some type of medication. The condition causes the top layer of the skin to detach from the lower layers all over the body, leaving the body vulnerable to serious infection.
While the vast majority of TEN cases are believed to be drug induced, the condition can also be caused by hair dye.
Hair Dye/TEN Wrongful Death Lawsuit Filed
A wrongful death action was filed earlier this month in Georgia on behalf of a 26-year-old woman who died in September 2014, approximately six weeks after applying “7th Stage Clairol Professional” and “Divina 10 Volume Crème Developer, ” hair dye products manufactured by Proctor & Gamble and Phoenix Products, respectively.
According to court documents, the plaintiff’s symptoms began after using
the hair dye products and her cause of death was listed as “complications of toxic epidermal necrolysis.” The relationship between hair dye and TEN has been reported in the medical literature since at least 2009.
Medications Commonly Causing TEN
TEN can be caused by almost any medication including antibiotics, anticonvulsants, sedatives and painkillers. The leading causes of this disease are the following medications:
TEN results in death an estimated 30 percent of the time, typically as a result of sepsis and subsequent multi-organ system failure.